Use Caution When Prescribing NSAIDs to Patients After Recent MI
While current guidelines discourage the use of NSAIDs in patients with cardiovascular disease, over a period of 13 years in Denmark as many as 44% of patients with a history of myocardial infarction (MI) may have also been exposed to NSAIDs. The risk of bleeding and cardiovascular events with concomitant use of NSAIDs and antithrombotic agents in patients with recent MI has not been established in prior research, but a new study in the Journal of the American Medical Association is believed to be the first to investigate this association.
Four Danish nationwide registers were linked in this research at the individual level to determine risk of bleeding (requiring hospitalization) or a composite cardiovascular outcome (cardiovascular death, nonfatal recurrent MI, and stroke) based on ongoing NSAID and antithrombotic therapy. A total of 61,971 patients in the registers aged ≥30 admitted with a first-time MI from 2002–2011 and alive 30 days after discharge were included. Using claimed prescriptions, patients were classified to one or more of the following groups:
- Monotherapy with aspirin, clopidogrel, or a vitamin K antagonist
- Dual therapy with aspirin plus clopidogrel, aspirin plus a vitamin K antagonist, or clopidogrel plus a vitamin K antagonist
- Triple therapy including all three drugs
At least one prescription claim for NSAID treatment after discharge was identified for 20,931 patients (33.8%). After adjusted analysis, the risk of bleeding associated with concomitant NSAIDs was increased (HR, 2.02 [95% CI, 1.81–2.26]) vs. no use of NSAIDs and the cardiovascular risk was also increased (hazard ratio, 1.40 [95%CI, 1.30-1.49]). These increased risks were evident with concomitant use regardless of antithrombotic treatment, types of NSAIDs (COX-2 inhibitors or nonselective COX inhibitors), or duration of use.
While more research is needed to confirm these results, physicians are advised to use caution when recommending or prescribing NSAIDs to patients with recent MI.